Alert archive / Hawaii / Flash Flood Watches in 2021

Flash Flood Watch 9, NWS Honolulu, HI

May 5, 20214 counties in Hawaii

NWS Honolulu, HI issued this flash flood watch at May 5, 2021, 9:17 AM HST for 4 counties in Hawaii. It took effect at May 6, 2021, 4:00 PM HST. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
May 5, 2021, 9:17 AM HST (19:17 UTC)
In effect from
May 6, 2021, 4:00 PM HST
Expired
May 7, 2021, 3:04 PM HST
In force
23 hr
Issued by
NWS Honolulu, HI
Flood severity
None

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 7.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2021-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2021-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

085 
WGHW60 PHFO 051917
FFAHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Honolulu HI
917 AM HST Wed May 5 2021

...FLASH FLOOD WATCH 6PM THURSDAY THROUGH 6AM SATURDAY...

HIZ001-003-004-006-007-009>011-015>018-022-023-026>054-060930-
/O.NEW.PHFO.FF.A.0009.210507T0400Z-210508T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North
Shore-Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Haleakala Summit-Kona-Kohala-
Big Island Interior-Big Island Summits-Kauai North-Kauai East-Kauai
South-East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward-Koolau
Leeward-Molokai Windward-Molokai Southeast-Molokai North-Molokai
West-Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-Windward
Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-Big Island
South-Big Island Southeast-Big Island East-Big Island North-
917 AM HST Wed May 5 2021

...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY EVENING THROUGH LATE 
FRIDAY NIGHT...

The National Weather Service in Honolulu has issued a

* Flash Flood Watch for Molokai, Kauai, Maui, Lanai, Niihau, the Big 
  Island, Oahu and Kahoolawe.

* From Thursday evening through late Friday night

* An upper level low moving in from the west, combined with 
  converging low level flow and moisture moving in from the east, 
  will bring the potential for thunderstorms and locally heavy 
  rainfall statewide.

* Flood prone roads and other low lying areas may be closed due to 
  elevated runoff and overflowing streams. Urban areas may receive 
  more significant flooding and property damage due to rapid runoff.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

M BALLARD
5 follow-up statements
644 
WGHW60 PHFO 060126
FFAHFO

Flood Watch
National Weather Service Honolulu HI
326 PM HST Wed May 5 2021

...FLASH FLOOD WATCH 6PM THURSDAY THROUGH 6AM SATURDAY...

HIZ001-003-004-006-007-009>011-015>018-022-023-026>054-061530-
/O.CON.PHFO.FF.A.0009.210507T0400Z-210508T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North
Shore-Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Haleakala Summit-Kona-Kohala-
Big Island Interior-Big Island Summits-Kauai North-Kauai East-Kauai
South-East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward-Koolau
Leeward-Molokai Windward-Molokai Southeast-Molokai North-Molokai
West-Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-Windward
Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-Big Island
South-Big Island Southeast-Big Island East-Big Island North-
326 PM HST Wed May 5 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH 
LATE FRIDAY NIGHT...

The Flash Flood Watch continues for

* Molokai, Kauai, Maui, Lanai, Niihau, the Big Island, Oahu and 
  Kahoolawe.

* From Thursday evening through late Friday night

* An upper level low moving in from the west, combined with 
  converging low level flow and moisture moving in from the east, 
  will bring the potential for thunderstorms and locally heavy 
  rainfall statewide.

* Flood prone roads and other low lying areas may be closed due to 
  elevated runoff and overflowing streams. Urban areas may receive 
  more significant flooding and property damage due to rapid runoff.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

M BALLARD
883 
WGHW60 PHFO 061322
FFAHFO

Flood Watch
National Weather Service Honolulu HI
322 AM HST Thu May 6 2021

...FLASH FLOOD WATCH FROM THIS EVENING THROUGH FRIDAY NIGHT...

HIZ001-003-004-006-007-009>011-015>018-022-023-026>054-070230-
/O.CON.PHFO.FF.A.0009.210507T0400Z-210508T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast-
Oahu North Shore-Olomana-Central Oahu-Waianae Mountains-
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-
Haleakala Summit-Kona-Kohala-Big Island Interior-
Big Island Summits-Kauai North-Kauai East-Kauai South-
East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward-
Koolau Leeward-Molokai Windward-Molokai Southeast-Molokai North-
Molokai West-Molokai Leeward South-Lanai Windward-Lanai Leeward-
Lanai South-Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-Big Island East-
Big Island North-
322 AM HST Thu May 6 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH 
LATE FRIDAY NIGHT...

The Flash Flood Watch continues for

* Niihau, Kauai, Oahu, Molokai, Lanai, Maui, Kahoolawe, and the
  Big Island.

* From this evening through late Friday night

* Deep tropical moisture combined with increasing instability
  associated with an upper disturbance moving into the area will
  bring the threat of locally heavy rainfall and thunderstorms
  statewide. 

* Flood prone roads and other low lying areas may be closed due 
  to elevated runoff and overflowing streams. Urban areas may 
  receive more significant flooding and property damage due to 
  rapid runoff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If
you experience heavy rain or rising waters, head to higher ground
immediately.

A Flash Flood Watch means that conditions are favorable for flash
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast
flowing water in your vehicle or on foot.

&&

$$

Gibbs
010 
WGHW60 PHFO 070128
FFAHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Honolulu HI
328 PM HST Thu May 6 2021

...FLASH FLOOD WATCH FROM THIS EVENING THROUGH FRIDAY NIGHT...

HIZ001-003-004-006-007-009>011-015>018-022-023-026>054-072100-
/O.EXT.PHFO.FF.A.0009.210507T0200Z-210508T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast-
Oahu North Shore-Olomana-Central Oahu-Waianae Mountains-
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-
Haleakala Summit-Kona-Kohala-Big Island Interior-
Big Island Summits-Kauai North-Kauai East-Kauai South-
East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward-
Koolau Leeward-Molokai Windward-Molokai Southeast-Molokai North-
Molokai West-Molokai Leeward South-Lanai Windward-Lanai Leeward-
Lanai South-Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-Big Island East-
Big Island North-
328 PM HST Thu May 6 2021

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH LATE FRIDAY NIGHT...

The Flash Flood Watch is now in effect for

* Niihau, Kauai, Oahu, Molokai, Lanai, Maui, Kahoolawe, and the
  Big Island.

* Through late Friday night

* Deep tropical moisture combined with increasing instability 
  associated with an upper disturbance moving into the area will 
  bring the threat of locally heavy rainfall and thunderstorms 
  statewide. 

* Flood prone roads and other low lying areas may be closed due 
  to elevated runoff and overflowing streams. Urban areas may 
  receive more significant flooding and property damage due to 
  rapid runoff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If
you experience heavy rain or rising waters, head to higher ground
immediately.

A Flash Flood Watch means that conditions are favorable for flash
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast
flowing water in your vehicle or on foot.

&&

$$

JVC
605 
WGHW60 PHFO 071303
FFAHFO

Flood Watch
National Weather Service Honolulu HI
303 AM HST Fri May 7 2021

...FLASH FLOOD WATCH THROUGH 6AM SATURDAY...

HIZ001-003-004-006-007-009>011-015>018-022-023-026>054-080315-
/O.CON.PHFO.FF.A.0009.000000T0000Z-210508T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North
Shore-Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Haleakala Summit-Kona-Kohala-
Big Island Interior-Big Island Summits-Kauai North-Kauai East-Kauai
South-East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward-Koolau
Leeward-Molokai Windward-Molokai Southeast-Molokai North-Molokai
West-Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-Windward
Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-Big Island
South-Big Island Southeast-Big Island East-Big Island North-
303 AM HST Fri May 7 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* Molokai, Kauai, Maui, Lanai, Niihau, the Big Island, Oahu and 
  Kahoolawe.

* Through late tonight

* Deep tropical moisture combined with instability associated with 
  an upper disturbance in the area will bring the threat of locally 
  heavy rainfall and thunderstorms statewide.

* Flood prone roads and other low lying areas may be closed due to 
  elevated runoff and overflowing streams. Urban areas may receive 
  more significant flooding and property damage due to rapid runoff.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

GIBBS
282 
WGHW60 PHFO 080104
FFAHFO

Flood Watch
National Weather Service Honolulu HI
304 PM HST Fri May 7 2021

HIZ001-003-004-006-007-009>011-015>018-022-023-026>054-080215-
/O.CAN.PHFO.FF.A.0009.000000T0000Z-210508T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North
Shore-Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Haleakala Summit-Kona-Kohala-
Big Island Interior-Big Island Summits-Kauai North-Kauai East-Kauai
South-East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward-Koolau
Leeward-Molokai Windward-Molokai Southeast-Molokai North-Molokai
West-Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-Windward
Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-Big Island
South-Big Island Southeast-Big Island East-Big Island North-
304 PM HST Fri May 7 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for the State of Hawaii has been cancelled. 

Flash flooding due to heavy rainfall is no longer expected to pose a 
threat

$$

JVC

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood watch went out at May 5, 3:38 AM HST, 5 hours 39 minutes earlier.

Area forecast discussion, May 5, 3:38 AM HST, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
338 AM HST Wed May 5 2021

.SYNOPSIS...
Moderate trade winds will continue through Thursday morning, with
showers favoring windward and mauka areas and a stray shower
reaching leeward areas from time to time. An upper level low and
surge of deep layer moisture will bring unsettled weather to the
state Thursday afternoon into the weekend, with the potential for
locally heavy rainfall and thunderstorms at times across portions
of the state. Moderate to locally breezy trades appear to return
along with more typical trade wind weather Sunday through early
next week.

&&

.DISCUSSION...
Currently at the surface, a 1031 mb high is centered around 1250
miles north of Honolulu, while a trough of low pressure is located
several hundred miles west of Kauai. The resulting gradient is
producing moderate trade winds across the island chain early this
morning. Aloft an upper level low is evident in water vapor
imagery in close proximity to the surface trough, with these two
features working together to produce a substantial amount of
thunderstorm activity at the moment. Infrared satellite imagery
shows a mix of high and low clouds resulting in partly to mostly
cloudy conditions. Radar imagery shows scattered trade wind
showers moving into windward areas, with some of these showers
reaching leeward areas at times. Main short term concerns revolve
around the potential for heavy rainfall and thunderstorms late in
the work week and into the weekend.

High pressure north of the state will slide eastward through the
remainder of the work week, while a broad surface trough remains
in place to the west of Kauai. This eastward propagating high
will become nearly stationary over the weekend while a front
approaches from the northwest and merges with the surface trough
west of the state. This pattern will result in fluctuating trade
winds with periods of lighter flow, particularly over the western
islands. Moderate trades should hold in place over the entire
island chain through Thursday morning, and over the eastern
islands through the weekend. Over the western islands however, the
trades will ease and shift east-southeast enough to allow some
localized sea and land breezes Thursday afternoon through Saturday
night. High pressure northeast of the state appears to become
more dominant Sunday through early next week, which should bring a
return of moderate to locally breezy trades to the entire island
chain.

As for the remaining weather details, we should see a relatively
normal trade wind shower pattern hold in place through Thursday
morning, with showers favoring windward and mauka areas and a
stray shower reaching leeward areas from time to time. A
considerable amount of high cloud will be moving overhead during
this time however, although some filtered sunshine will likely be
seen at times.

The pattern becomes more interesting Thursday afternoon into the
weekend, as increasing deep layer moisture surges over the islands
from the south and east, while a deep upper level low slowly
opens up and passes east-northeastward over the state. With
precipitable water values climbing into the 1.7 to 1.9 inch range,
combined with unstable conditions associated with the upper level
energy passing overhead, some locally heavy rainfall and even
thunderstorms will be possible at times across the islands. One
time period of particular interest appears to focus from late
Thursday afternoon through Friday, where convergent low level flow
becomes aligned with strong difluence aloft, and a Flash Flood
Watch may eventually be needed for much the state during this
time. Additionally, winter weather headlines may be necessary for
the Big Island summits.

The shower pattern could remain active across portions of the
island chain Friday night through Saturday night, with additional
periods of heavy rain, but the details are not clear at the
moment. A more typical trade wind pattern featuring windward and
mauka showers appears to overspread the island chain Sunday
through early next week.

&&

.AVIATION...
Easterly trade winds will gradually strengthen today and prevail
across the area through tonight. The moderate trade winds will
allow for clouds, showers, and occasional MVFR conditions to favor
north through east facing sections of the islands. Meanwhile, a
deep low aloft west of the state will enhance shower activity and
keep scattered to broken high clouds in place throughout the next
several days.

Early this morning, AIRMET Sierra remains in effect for north
through southeast facing sections of Kauai as a band of showers
and low clouds continues to stream into the island from the east.
Though VFR conditions are expected to prevail at most locations,
periods of MVFR conditions, including additional areas of tempo
mountain obscuration, will be occasionally possible for windward
locations throughout the forecast period.

Additionally, AIRMET Tango may be needed later this morning for
low-level mechanical turbulence downwind of terrain once the
trade winds increase a bit more. Models also hint that some
moderate upper-level turbulence may be possible by this evening,
especially for the northern half of the state in the vicinity of a
250mb jet just northwest of Kauai.

&&

.MARINE...
Fresh to strong easterly trade winds are expected today,
resulting in Small Craft Advisory conditions for the typically
windier waters between Maui County and the Big Island. Although
these winds could persist into the second half of the week,
confidence remains low due to the presence of an upper low in the
area and the potential for broad troughing at the surface to setup
near the western end of the state. If this scenario evolves, the
low-level flow would shift out of a more east to southeast
direction - loosening the pressure gradient over the state
slightly. In addition to the local wind pattern, some heavy
showers and a few thunderstorms will become possible through the
second half of the week as the upper low drifts into the area.

Surf along north and west facing shores will continue to lower
today as the swell that peaked over the weekend moves out. Broad
low pressure, currently centered over the far northwest Pacific
near the western Aleutians, is forecast to track eastward through
Thursday toward the Date Line. Guidance shows a decent area of
strong- to gale-force breezes setting up to its south focused at
the islands within the 310-320 degree band, which should result in
another small, medium-period northwest swell arriving Saturday
night into Sunday. This will hold into Monday, then drop off by
Tuesday.

Surf along east facing shores should trend up slightly through the
second half of the week and upcoming weekend as high pressure to the
north shifts eastward and fresh trades expand well upstream of the
islands.

Surf along south facing shores will remain small through Friday, but
notch up slightly over the weekend as a new, long-period south
swell arrives. Expect this trend to hold next week, with another
south swell potentially arriving Tuesday and holding through
midweek.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 AM HST Thursday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

&&

DISCUSSION...Jelsema
AVIATION...Vaughan
MARINE...Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 4:30 PM HSTAreal Flood AdvisoryHFOKalawao100 min
May 4, 9:01 PM HSTSmall Craft AdvisoryHFO30 hr

Nearby

Flash Flood Watches in Hawaii, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.